Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

June 26, 2017Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Jun 26, 2017, 2:16 PM EDT for Wayne County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2017, 2:16 PM EDT (18:16 UTC)
Expired
Jun 26, 2017, 2:45 PM EDT
In force
29 min
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Ft Drum radar (KTYX), 128 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS81 KBUF 261816
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
216 PM EDT MON JUN 26 2017

NYZ004-261845-
Wayne-
216 PM EDT MON JUN 26 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY...

At 215 PM EDT, a strong thunderstorm was located near Marion, or 14
miles east of Webster, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williamson, Marion, Lyons, Clyde, Sodus, Chimney Bluffs State Park,
Rose, Huron, Wolcott and Sodus Point.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4307 7722 4325 7725 4334 7678 4307 7674
TIME...MOT...LOC 1815Z 263DEG 22KT 4317 7714 

$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 26, 11:29 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 26, 11:29 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1129 AM EDT Mon Jun 26 2017

.SYNOPSIS...
Temperatures will continue to run cooler than average through
Tuesday, as an upper level trough moves across the region. The
cooler temperatures will be accompanied by showers at times, as a
series of upper level disturbances cross the area. The trough will
move east by Wednesday, with warmer temperatures expected by mid-
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Regional radars show showers and thunderstorms beginning to increase
in coverage late this morning. This will continue to be the
case throughout the rest of the morning hours as a chilly
airmass continues to spread into the region. Current
mesoanalysis and KBUF sounding show that 850mb temps have
already lowered to around +7C over the forecast area. This
greatly aide in the development of showers and thunderstorms for
this afternoon and with a relatively warm lakes(+22C Lake Erie
and +19C Lake Ontario)for some lake response. Furthermore, with
the colder air continuing to move in aloft and lapse rates
steepening expect a rapid increase in cloud cover this morning
into this afternoon.

Taking a look at the bigger picture, a shortwave trough will pivot
from Wisconsin/Upper Great Lakes this morning to over Michigan by
this evening. Mesoscale guidance indicates falling heights and
increasing synoptic scale lift ahead of this shortwave will promote
some scattered to numerous showers and isolated thunderstorms this
afternoon mainly inland from the lakes. Another day with a stiff
southwest flow off Lake Erie should keep the greater Buffalo area
dry with showers mainly forming to the north across Niagara county
and east/south into the western Southern Tier/Genesee Valley and
Finger Lakes. A similar shadow effect should keep Watertown mainly
dry as well but winds will be lighter across Lake Ontario. Cool air
aloft will keep a risk for some small hail/graupel with any
stronger/organized showers/storms this afternoon. Otherwise another
cool day is on tap with highs limited to the mid 60s to lower 70s,
more typical of September than late June.

Tonight the core of our anomalously cool airmass will cross the area
as a potent mid level shortwave moves through the mean longwave
trough. This will help further organize a late June lake effect rain
event as 850mb temps bottom out around +4C. Lake to 850mb deltaTs
will run near 17C which should push equilibrium levels 25-30kft.

Off Lake Erie, mesoscale models are showing potential for an
organized lake effect rain band focusing on the Buffalo southtowns
under west-southwest flow. This will likely hug the Lake Erie
shoreline as well. Given steep low level lapse rates and strong
instability, expect a good chance for some embedded thunder within
the band along with locally heavy rainfall. If the band holds
stationary long enough, rainfall amounts could easily exceed 1 inch.

Off Lake Ontario, The airmass is not quite as cold or supportive of
lake effect rain at the east end of Lake Ontario due to cooler lake
waters. Expecting less of a lake response compared to Lake Erie with
lower POPs included in the grids with only scattered lake effect
rain showers across Jefferson County later tonight.

Outside of the Lake Effect look for partly to mostly cloudy skies
with dry weather. Temps will run below normal with lows expected to
drop to between the lower 50s and upper 40s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A September'ish pattern will begin this period as a deep 500 hPa
long wave trough remains over the Great Lakes region. To open
Tuesday a shortwave will be rounding the bottom of the trough,
bringing the coolest 850 hPa temperatures yet with a pool of +4C air
passing over Lake Erie, and later in the morning across Lake
Ontario.

This cool pool of air aloft along with a WSW wind flow ahead of the
shortwave will generate lake effect rain. The shortwave trough
should be upon Lake Erie to start the period and this feature will
begin to veer the boundary winds such that lake effect rain across
the southtowns of Buffalo at daybreak will be pushed southward
towards the So. Tier...where the rain will become more disorganized
within the daytime mixing. Off Lake Ontario a southwest wind will
push lake effect rain towards Watertown and points northward. Lake
instability will not be as great, both with the slightly cooler lake
surface and the later in the morning arrival of the coldest air
aloft. Thus lake effect rain will likely not be as intense off Lake
Ontario as off Lake Erie. Off both lakes, a steady state to the
bands of rain could produce over an inch of rain from late Monday
night and into Tuesday morning...and will continue to mention the
heavy rain possibility. With lake induced equilibrium levels
rising to 25 to 30K feet (mainly over Lake Erie) there will be
chances for thunder within the bands of lake effect rain, with a
waterspout or two possible over Lake Erie.

Otherwise Tuesday will be cool (highs typical of late September)
with scattered showers becoming a bit more widespread in the
afternoon to the east as the upper level shortwave passes. The cold
pool aloft and steep low level lapse rates could trigger a few
thunderstorms that may bear small hail with freezing levels and WBZ
levels low. Skinny CAPE profiles will prevent the small hail from
becoming larger to severe criteria.

Behind the upper level shortwave Tuesday night rain showers will
quickly become fewer in number. Though we will begin to have warm
air advection later Tuesday night behind the eastward shift to the
upper level trough, it will remain cool enough aloft to allow for
some lake effect rain showers across the So. Tier early in the
overnight period Tuesday...and through the night east of Lake
Ontario on a westerly flow. It will be cool Tuesday night with lows
dropping into the low to mid 50s. In areas across the So. Tier and
North Country that can clear out Tuesday night, temperatures will
drop down into the mid to upper 40s.

Wednesday will begin to transition to a bit of a warmer pattern as
850 hPa temperatures rise to around +10 to +12C. This will promote
afternoon temperatures in the low to mid 70s, with increasing
amounts of sunshine. The exception will be across the North Country
where the western periphery of the upper level trough may trigger a
shower through the early afternoon hours. A surface high pressure
will pass to our south Wednesday and light westerly winds will
maintain very comfortable levels of humidity. Wednesday night this
surface high pressure will slip to the east, and a southerly flow
behind the high will begin to bring milder air and moisture
northward. It will still remain comfortable in the humidity
department Wednesday night with dewpoints around 50F...while
overnight lows will not be as chilly as Tuesday night...with
lows generally in the 50s. Near the lake shore the warm lakes
will allow for some shoreline communities to remain in the lower
60s for lows.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
This will be a very unsettled period across our forecast area...as
we can anticipate numerous showers and thunderstorms...including the
likelihood for some localized heavy rain. Temperatures will average
a little above normal...largely due to warm nights...while humidity
levels will climb to uncomfortable levels.

The unsettled conditions will be supported by an oscillating frontal
boundary that will straddle the Lower Great Lakes. Two distinct
surface waves will eject out of a broad...low amplitude trough over
the center of the country during this time period...with each
pushing the boundary back and forth across our region to
force/enhance the convection. The most widespread shower and
thunderstorm activity will be on Thursday in advance of the first
wave...then Friday night and Saturday as the second feature passes.

Max temperatures all four of these days will generally range from
the upper 70s to lower 80s...while overnight lows will mainly be in
the mid 60s.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Mainly VFR remains in place late this morning at most locations.
Currently, the only area of concern will be across the Southern Tier
where showers and thunderstorms will briefly reduce CIGS and VIS.
Showers and thunderstorm will continue to increase in coverage
across the Southern Tier and East of lake Ontario into the afternoon
hours. Additionally, there will also be a chance at KIAG/KROC/KJHW.
Some MVFR will be possible with those showers and possibly some
isolated thunderstorms. AT KBUF lake shadowing will limit the shower
and thunderstorm activity.

Tonight, Lake effect showers look to become much more organized
under a southwest flow which should direct a decently organized
band of rain showers and potentially some thunder and graupel
near KBUF and maybe even KART along with some MVFR cigs.

Outlook...
Tuesday...Mainly VFR with scattered to numerous showers and
thunderstorms...mainly in the afternoons.
Wednesday...Mainly VFR.
Thursday and Friday...VFR/MVFR with a chance of showers and
thunderstorms.

&&

.MARINE...
Expect winds to quickly pick up again today over Lake Erie with
renewed west to southwest winds near 15-20 knots, lasting through
this evening. The pattern looks to again occur on Tuesday with a
little lighter flow but still within small craft advisory criteria.
Waves will generally range from 3 to 6 feet on the eastern end of
Lake Erie with smaller waves on Lake Ontario.

Lake effect rain showers are expected to become well organized
tonight on Lake Erie. This will bring a chance of waterspouts from
tonight into Tuesday morning.

Lighter winds will promote sub-advisory wave action on the lakes
from Tuesday night and Wednesday. Winds and waves will again
increase Thursday ahead of the next frontal system pushing toward
the eastern Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
     NYZ019.
MARINE...Small Craft Advisory until midnight EDT Tuesday night for
         LEZ040-041.

&&

SYNOPSIS...AR/SMITH
NEAR TERM...AR/SMITH
SHORT TERM...THOMAS
LONG TERM...RSH
AVIATION...AR/SMITH
MARINE...AR/SMITH
Hazardous weather outlook, Jun 26, 4:49 AM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
449 AM EDT Mon Jun 26 2017

NYZ001-010>012-020-085-270900-
Niagara-Northern Erie-Genesee-Wyoming-Cattaraugus-Southern Erie-
449 AM EDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

An anomalously cold upper level trough crossing the region combined
with warm lake temperatures will result in the development of lake
effect rains tonight and into Tuesday, potentially resulting in
localized flooding, particularly across low-lying flood-prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>008-013-014-021-270900-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Livingston-Ontario-Allegany-
449 AM EDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-270900-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
449 AM EDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-270900-
Chautauqua-
449 AM EDT Mon Jun 26 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

An anomalously cold upper level trough crossing the region combined
with warm lake temperatures will result in the development of lake
effect rains tonight and into Tuesday, potentially resulting in
localized flooding, particularly across low-lying flood-prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-270900-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
449 AM EDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and Tonight.

A cold airmass will drop across Lake Erie late tonight and early
Tuesday. This airmass will generate lake effect rain, along with a
chances for waterspouts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

thomas

In the hours before

Special weather statement, Jun 26, 2:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
216 PM EDT MON JUN 26 2017

NYZ004-261845-
Wayne-
216 PM EDT MON JUN 26 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY...

At 215 PM EDT, a strong thunderstorm was located near Marion, or 14
miles east of Webster, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williamson, Marion, Lyons, Clyde, Sodus, Chimney Bluffs State Park,
Rose, Huron, Wolcott and Sodus Point.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4307 7722 4325 7725 4334 7678 4307 7674
TIME...MOT...LOC 1815Z 263DEG 22KT 4317 7714

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:03 PM EDTSmall Craft AdvisoryBUF6 hr
Jun 26, 4:17 AM EDTBeach Hazards StatementBUFChautauqua18 hr
Jun 26, 8:13 AM EDTSpecial Marine WarningBUF62 min
Jun 26, 10:45 AM EDTSpecial Marine WarningBUF60 min
Jun 26, 10:57 AM EDTSpecial Marine WarningBUF33 min
Jun 26, 2:58 PM EDTSpecial Marine WarningBUF92 min
Jun 26, 3:08 PM EDTSpecial Weather StatementBUFCayuga52 min
Jun 26, 4:43 PM EDTSpecial Weather StatementBUFWyoming47 min
Jun 26, 4:47 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Wyoming58 min
Jun 26, 5:36 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne25 min
Jun 26, 5:49 PM EDTSpecial Marine WarningBUF86 min
Jun 26, 5:59 PM EDTSevere Thunderstorm WarningBUFLivingston, Ontario45 min
Jun 26, 6:34 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne56 min
Jun 26, 7:10 PM EDTSpecial Marine WarningBUF65 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.